Diarrhea medicine to get high? Not without serious risks

January 21, 2020 - 6:11 am
Categories: 

People are taking large amounts of diarrhea medication to get high and doctors say the side effects  could be lethal.

Imodium A-D is typically used to treat diarrhea, but when taken in large doses, it can give users a high similar to that of opioids. Loperamide, the generic name for the medication, is safe when the recommended dosage is taken.

Some users will crush a huge number of capsules and blend them in smoothies to make consuming them easier.

Toxicology experts say the number of drug addicts using the medication to cure their opioid cravings are on the rise. The U.S. Food and Drug Administration has asked manufacturers to package the meds in lower quantities to help curb the problem, but experts say that measure does not go far enough. 

With online retailers now in the picture, the inexpensive, legal and readily available product is easily obtained. Nausea, vomiting, and constipation are potential side effects from higher dosages, but more severe effects can happen, including chest pain, passing out, coma, and even cardiac arrest. 

Death rates are on the rise, according to the National Poison Data System.

Comments ()